Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 331, NWS Raleigh, NC

July 19, 2006Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2006, 2:45 PM EDT for Moore County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 2:45 PM EDT (18:45 UTC)
Expired
Jul 19, 2006, 3:45 PM EDT
In force
60 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:00 PM EDTTSTM WND DMGRobbins, NCTREES DOWN IN ROBBINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 191845
SVRRAH
NCC125-191945-
/O.NEW.KRAH.SV.W.0331.060719T1845Z-060719T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLENDON...OR ABOUT 12 MILES NORTHWEST 
  OF CARTHAGE...MOVING SOUTH AT 5 MPH. PENNY SIZED HAIL AND WINDS 
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROBBINS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3549 7941 3553 7968 3537 7972 3521 7966
      3518 7931

$$

DJF
2 follow-up statements
000 
WWUS52 KRAH 191931
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT WED JUL 19 2006

NCC125-191945-
/O.CON.KRAH.SV.W.0331.000000T0000Z-060719T1945Z/
MOORE NC-
329 PM EDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR MOORE COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM MOVING SOUTHWEST 5 MPH.  THIS STORM 
WAS LOCATED NEAR GLENDON...OR ABOUT 11 MILES NORTHWEST OF CARTHAGE. 

DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.

LAT...LON 3549 7941 3553 7968 3537 7972 3521 7966
      3518 7931

$$
RA
000 
WWUS52 KRAH 191944
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUL 19 2006

NCC125-191953-
/O.EXP.KRAH.SV.W.0331.000000T0000Z-060719T1945Z/
MOORE NC-
343 PM EDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR MOORE COUNTY EXPIRES AT 345 PM
EDT...

THE STRONG THUNDERSTORMS HAVE WEAKENED.

LAT...LON 3549 7941 3553 7968 3537 7972 3521 7966
      3518 7931

$$

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:25 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 19, 1:25 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT WED JUL 19 2006

.SHORT TERM /REST OF TODAY/...

WILL BE UPDATING TO INTRODUCE SLIGHT CHANCE OF SHOWERS/ISOLD TSRA
THIS AFTERNOON. TWEAKING TEMPS DOWN JUST A TOUCH.

&&

.PREV DISCUSSION...
 (ISSUED 215 AM EDT WED JUL 19 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...
LOOKS LIKE TROPICAL STORM BERYL WILL HAVE A SLIGHT EASTWARD
COMPONENT TO ITS MOTION THIS MORNING BEFORE RISING NORTH NORTHEAST
BETWEEN HIGH PRESSURE SYSTEMS THIS AFTERNOON. IMPACT ON CENTRAL
NORTH CAROLINA ALMOST NOTHING. MID LEVEL HIGH DOES SLIP MORE TOWARD
ASHEVILLE BY SUNSET AND THIS MAY CHIP A DEGREE OFF TUESDAY HIGHS.
BEING ON THE DRY SIDE OF THE SYSTEM...NO CIRRUS CLOUDS. DEW POINTS
UP MINIMALLY THIS AFTERNOON FROM 24 HOURS AGO AND EXPECT A FEW
LOCATIONS TO HAVE HEAT INDICES ABOVE 100 FOR A FEW HOURS. DO NOT
PLAN TO PUT OUT ANY STATEMENT...IT IS MID JULY IN NORTH CAROLINA.

TRENDING HIGHS DOWNWARD EACH DAY THURSDAY AND FRIDAY BUT ONLY A
DEGREE A DAY. LOWS WILL GENERALLY BE ON THE HIGH SIDE OF 70 EACH
MORNING.

WITH GFS HAVING FEEDBACK PROBLEMS AND GENERATING SPURIOUS RAINFALL
MAXIMUMS AND NAM NO WHERE NEAR THE TPC TRACK FOR BERYL...AND
CONSIDERING THE COARSENESS OF OTHER MODELS AVAILABLE...GETTING A
FIRM HANDLE ON THE FORECAST DIFFICULT. GFS LIKELY WAY OVERDONE WITH
LOW MOVING THROUGH THE GREAT LAKES THURSDAY. WITH MID LEVEL HIGH
PRESSURE RIDGE SHIFTING WELL WEST OF NORTH CAROLINA BY THURSDAY
NIGHT...RAIN CHANCES SHOULD SOAR FROM PERHAPS SIX PERCENT OR SO
TODAY TO AROUND TWENTY PERCENT THURSDAY AND FRIDAY AFTERNOON.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LITTLE CHANGE.
FALLING HEIGHTS WITH APPROACHING UPPER LEVEL TROUGH WILL BRING THE
BEST CHANCES FOR WIDESPREAD RAIN IN SEVERAL DAYS...PERHAPS AS EARLY
AS SATURDAY AND CERTAINLY ON SUNDAY...ASSUMING THE MODELS HAVE A
CLUE. WEEKEND HIGHS MAY BE TOO WARM BUT NO ADJUSTMENT AT THIS TIME.
LOW TEMPERATURES LIKELY MOVING INTO THE MID 70S FOR MOST AHEAD OF
THIS SYSTEM. MONDAY LOOKS DRY WITH TINY AFTERNOON RAIN CHANCES
TUESDAY. TEMPERATURES NOT FAR FROM NORMALS FOR THE NEW WORK WEEK.

AVIATION...
AIR MASS REMAINS DRY OVER THE AREA...HOWEVER WEAK ON SHORE FLOW
DURING THE EVENING PUSHED DEW POINTS UP IN THE EAST. MVFR VISIBILITY
RDU...RWI AND FAY 09Z TO 13Z WITH IFR VISIBILITY POSSIBLE RWI.
OTHERWISE SCATTERED CLOUDS WITH BASES 5 THOUSAND FEET AND
UNRESTRICTED VISIBILITY. CALM WINDS THROUGH 13Z BECOMING NORTHEAST
4 TO 8 MPH.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
Hazardous weather outlook, Jul 19, 5:55 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT WED JUL 19 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 AM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

BERYL IS NOT A PLAYER IN CENTRAL NORTH CAROLINA WEATHER. A FEW
EASTERN LOCATIONS WILL SEE HEAT INDICES OF 100 TO 103 FOR A FEW
HOURS THIS AFTERNOON. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 19, 2:19 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT WED JUL 19 2006

NCZ025-041-191930-
DURHAM-WAKE-
INCLUDING THE CITIES OF...DURHAM...RALEIGH
219 PM EDT WED JUL 19 2006

A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN GRANVILLE COUNTY
WILL BE SPREADING SOUTH INTO NORTHERN DURHAM AND WAKE COUNTIES
THROUGH 300 PM. WINDS GUSTING 40 TO 50 MPH...VERY HEAVY RAIN...AND
POSSIBLY SOME HAIL IS POSSIBLE FROM THESE STORMS.

SOME LOCATIONS WHICH WILL BE AFFECTED INCLUDE BUTNER...ROUGEMONT...
GORMAN...AND THE FALLS LAKE AREA. BOATERS ON FALLS LAKE SHOULD SEEK
HARBOR AS THESE STORMS APPROACH. OTHERS INVOLVED IN OUTDOOR
ACTIVITIES SHOULD SEEK SHELTER INDOORS.
Local storm report, Jul 19, 2:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     STEM                    36.20N 78.72W
07/19/2006                   GRANVILLE          NC   DEPT OF HIGHWAYS

            DEPARTMENT OF HIGHWAYS REPORTED TREES DOWN AND BLOCKING
            ROADS IN STEM AND CORNWALL.

&&

REU

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:54 PM EDTSevere Thunderstorm WarningRAHGranville51 min
Jul 19, 2:29 PM EDTSevere Thunderstorm WarningRAHDurham, Wake61 min
Jul 19, 2:34 PM EDTSevere Thunderstorm WarningRAHRichmond41 min
Jul 19, 3:08 PM EDTSevere Thunderstorm WarningRAHGranville, Person52 min
Jul 19, 3:24 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Jul 19, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham48 min
Jul 19, 3:41 PM EDTSevere Thunderstorm WarningRAHVance49 min
Jul 19, 4:07 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett38 min
Jul 19, 4:09 PM EDTSevere Thunderstorm WarningRAHWarren51 min
Jul 19, 4:17 PM EDTSevere Thunderstorm WarningRAHChatham23 min
Jul 19, 4:32 PM EDTSevere Thunderstorm WarningRAHRichmond43 min
Jul 19, 5:01 PM EDTSevere Thunderstorm WarningRAHHoke44 min
Jul 19, 5:05 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Jul 19, 5:10 PM EDTSevere Thunderstorm WarningRAHNash50 min
Jul 19, 5:33 PM EDTSevere Thunderstorm WarningRAHMoore27 min
Jul 19, 5:45 PM EDTSevere Thunderstorm WarningRAHHoke30 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRAHGuilford38 min
Jul 19, 5:58 PM EDTSevere Thunderstorm WarningRAHNash32 min
Jul 19, 6:31 PM EDTSevere Thunderstorm WarningRAHGuilford32 min
Jul 19, 6:41 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Jul 19, 7:15 PM EDTSevere Thunderstorm WarningRAHJohnston26 min
Jul 19, 7:20 PM EDTSevere Thunderstorm WarningRAHForsyth40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.